Michigan, 2005

Ice Storm in Michigan, February 14 to 15, 2005

February 14 to 15, 2005 · NWS DTX · 6 events in 6 counties and zones

This was a marginal icing event which affected the Tri-Cities and Northern Thumb region. Temperatures hovered just below freezing during the early evening hours of the 14th as precipitation quickly advanced northeastward.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

This was a marginal icing event which affected the Tri-Cities and Northern Thumb region. Temperatures hovered just below freezing during the early evening hours of the 14th as precipitation quickly advanced northeastward. Continued overrunning of precipitation and persistent cold low level easterly flow allowed for ice accumulations between a quarter of an inch and half an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 14, 3:40 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Feb 14, 3:40 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
340 PM EST MON FEB 14 2005

.SHORT TERM...TONIGHT AND TUESDAY

OVERALL CONFIDENCE FACTOR IS QUITE LOW AS WE LOOK FORWARD TO TUESDAY.

CURRENT H2O VAPOR IMAGERY THIS AFTERNOON SHOWS A NEGATIVE TILTED
TROF ADVANCING INTO THE GREAT LAKES REGION WITH A NEARLY ZONAL FLOW
UPSTREAM.  HOWEVER, ANOTHER WAVE WAS DIVING SOUTH ACROSS THE PACIFIC
NORTHWEST INTO IDAHO BUT THE FLOW IS QUITE CONFLUENT ACROSS THE
PLAINS.  THIS SETS UP AN INCREASINGLY TIGHT THERMAL GRADIENT ALONG
THE I-80 CORRIDOR WHERE THE LATEST GFS/UKMET APPEAR TO BE VERIFYING
BETTER WITH RESPECT THE HOURLY RUC ANALYSIS.  THEREFORE, WE WILL
DISCOUNT THE 12Z RUN OF THE NAM (POOR DPROG/DT LEADING INTO THIS)
WITH THE NEW 18Z NAM LOOKING CLOSER TO THE 12Z GFS/UKMET.  BEFORE WE
GET INTO THIS...WE HAVE A COLD FRONT THAT WAS PASSING ACROSS THE CWA
AT 20Z AND COOLER AIR WAS FILTERING SOUTH.  TEMPERATURES HAVE BEGUN
TO DROP BACK INTO THE UPPER 30S ACROSS THE TRI-CITIES REGION AND
THIS TREND WILL ADVECT SOUTH THROUGH THE EVENING. GRR RADAR STILL
SHOWS A NARROW BAND OF PRECIP AND THIS COULD BRING A MIX OF
RAIN/SNOW TO THE REGION EARLY ON.  SOME SUBSIDENCE IN THE WAKE OF
THIS WAVE WILL RESULT IN DRIER CONDITIONS OVERNIGHT BUT AMPLE LOW
STRATUS REMAINS AS OBSERVED ON THE VISIBLE SATELLITE IMAGERY AND
METARS.

THIS LOW STRATUS WILL LIKELY LINGER THROUGH MOST OF THE NIGHT AS IT
WILL BE RACE BETWEEN THE AFOREMENTIONED SUBSIDENCE AND WARM AIR
ADVECTION UPSTREAM COMING OVER THE TOP.  WE WILL RETAIN A MOSTLY
CLOUDY FORECAST AND KEEP TEMPERATURES INTO THE LOWER HALF OF THE
30S.  WE WILL CLOSELY MONITOR TRENDS ACROSS IOWA/NEBRASKA/KANSAS AS
CURRENT SATELLITE IMAGERY IS NOW REVEALING AN INCREASING AC DECK
WHICH IS WHAT THE 12Z GFS AND 18Z NAM ARE SUGGESTING.

THIS BRINGS ABOUT OUR VERY COMPLICATED FORECAST ON TUESDAY.
IMPRESSIVE 2-D 850-700MB FGEN TAKES SHAPE UPSTREAM AND CONTINUES
INTO THE LOWER HALF OF THE STATE TUESDAY MORNING.  BASED ON FORECAST
SOUNDINGS, WE SEEM A LITTLE DRY IN THE LOWER LEVELS (AOA 850MB) TO
SUPPORT PRECIP EARLY ON...BUT AS THIS FGEN CIRCULATION MATURES AND
IMPRESSIVE VERTICAL VELOCITIES UNFOLD...PRECIP IS EXPECTED WITH THE
AID OF A DEPARTING 300MB 100KT JET.  STILL NOT TOTALLY CONVENIENCED
THAT WE WILL SEE PRECIP AS THIS WHOLE PATTERN COULD SHIFT AND MAKE A
WORLD OF DIFFERENCE.  GENERALLY SPEAKING, NEXT FRONT APPROACHES US
FROM THE WEST AS SHORT WAVE TROF ATTEMPTS TO DIG A LITTLE FURTHER IN
THE CENTRAL PLAINS.  BASED ON FORECAST THICKNESSES AND SOUNDINGS
FROM THE 12Z GFS...MOSTLY RAIN SOUTH OF M59...WITH A MIXTURE UP TO
I-69...THEN SNOW NORTH OF HERE.  BEST FORCING SEEMS TO BE BETWEEN
M59-I69 WHERE WE ARE EXPECTING A MIXTURE OF RAIN/SNOW.  WE WILL
LIKELY SEE A SHARP CUT-OFF IN THE PRECIP SHIELD THROUGHOUT THE DAY
AS PRECIP FIGHTS WITH DRIER AIR BELOW.  SO PLENTY CAN GO WRONG WITH
THIS FORECAST HENCE CONTINUING WITH OUR HIGH CHANCE POPS.
TEMPERATURES WILL BE MAINLY ON THE MILDER SIDE WITH A BLEND OF THE
GFS/UKMET SURFACE TEMPS (WHICH IS ABOUT A COUPLE DEGREES COOLER THAN
THE MAV/S).

THINGS BECOME A LITTLE MORE CONFIDENT AS WE HEAD INTO TUESDAY
NIGHT...

&&

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY
GFS CONTINUES TO BE THE MODEL OF CHOICE FOR SYSTEM TRACKING THROUGH
THE OHIO TUESDAY NIGHT. NAM TRENDING TOWARD FASTER GFS SOLUTION ON
12Z RUN...IN ADDITION PREVIOUS 60 AND 66 HOUR FORECASTS WERE VERY
CLOSE TO THE CURRENT GFS SOLUTION...THEN THE NAM SHOWED SOME
INSTABILITY FOR A COUPLE OF RUNS...NOW BACK TO THE FASTER SURFACE
LOW TRACK OF THE GFS SOLUTION. SUBTROPICAL JET ASSOCIATED WITH THIS
SYSTEM ALSO NOT INITIALIZED WELL OVER THE EASTERN PACIFIC...THIS IS
TRUE FOR BOTH MODELS. THE GFS INITIALIZATION WAS A LITTLE MORE
AGGRESSIVE THAN THE NAM...AND MORE IN LINE WITH SATELLITE ESTIMATED
WINDS THOUGH. MODELS DIFFER GREATLY ON THE HANDLING OF THIS JET AS
IT MOVES THROUGH THE OHIO VALLEY TUESDAY NIGHT...WITH THE NAM
SHOWING MORE JET COUPLING AND STRONGER SYNOPTIC LIFT. STILL SOME
QUESTION AS TO TRACK AND STRENGTH OF ASSOCIATED SURFACE LOW AS JET
WAS INITIALIZED OVER THE DATA POOR EASTERN PACIFIC. SO IT APPEARS TO
BE PREMATURE TO ISSUE ANY WATCHES AT THIS TIME.

MODELS CONTINUE TO SHOW BEST CONVERGENCE ALONG BAROCLINIC ZONE OVER
THE NORTHERN OHIO VALLEY TUESDAY NIGHT...AND IN VICINITY OF LOW
LEVEL JET. HOWEVER BOTH MODELS INDICATE A VERY STEEPLY SLOPED
FRONTAL BOUNDARY INTO SOUTHEAST LOWER MICHIGAN AND STRONG 700 MB
FGEN OVER THE SOUTH HALF OF THE CWA. 700 MB DEFORMATION AXIS AND
ASSOCIATED FGEN SHORT LIVED THOUGH AND WELL SOUTH OF THE CWA BY 12Z.
IN ADDITION DRY AIR AT 850 MB TRIES TO UNDERCUT THIS MID LEVEL
LIFT...ESPECIALLY ACROSS THE NORTH HALF OF THE CWA. ANOTHER CONCERN
IS PRECIPITATION TYPE FOR TUESDAY EVENING...WITH THE GFS AND NAM
1000-850 MB THICKNESS FIELDS VERY SIMILAR...AND DROPPING SOUTH
THROUGH THE CWA VERY QUICKLY...ELIMINATING ANY PROLONGED PERIOD OF
MIXED PRECIPITATION. LOOKS LIKE TRANSITION TO ALL SNOW WILL OCCUR
BY 03Z FROM PTK NORTHWARD AND BY 06Z TO THE OHIO BORDER. WITH THIS
TIMING SUGGESTED BY THE MODELS...SNOW AMOUNTS SHOULD BE LIMITED TO 2
TO 4 INCHES ACROSS THE FAR SOUTH AS FIRST .25 INCHES OF QPF FALL AS
LIQUID. WILL USE 50 PERCENT OF 295K ISENTROPIC SURFACE SPECIFIC
HUMIDITY VALUES AS A GUIDELINE FOR SNOW AMOUNTS.

MODELS CONTINUE TO SHOW LOW TRACKING QUICKLY NORTHEAST OF THE REGION
WEDNESDAY MORNING...WITH DEEPER LAYER OF DRY AIR WORKING INTO
SOUTHEAST LOWER...SO PRECIP SHOULD CUT OFF QUICKLY WEDNESDAY MORNING.
SECOND WAVE TO DROP SOUTHEAST OVER THE NORTHERN AND CENTRAL GREAT
LAKES WEDNESDAY NIGHT AND THURSDAY...WITH GOOD 700-850 MB LAYER
QVECTOR FIELD ASSOCIATED WITH THIS WAVE. BEST LIFT REMAINS OVER THE
NORTHERN THIRD OF THE CWA THOUGH AND MOISTURE LIMITED. ANTICIPATE
ACCUMULATIONS OF 1-2 INCHES WITH SOME LAKE CONTRIBUTION AS 850 MB
TEMPS FALL TO NEAR -20C OVER NORTHERN LAKE MICHIGAN.

MODELS CONTINUE TO DIFFER WITH HANDLING OF SOUTHERN STREAM WAVES FOR
THE FRIDAY THROUGH MONDAY PERIOD...SO TIMING AND STRENGTH OF
INDIVIDUAL WAVES REMAINS DIFFICULT. WILL CONTINUE WITH A GFS
SOLUTION THOUGH...AS NORTHERN STREAM APPEARS TO BE HANDLED
WELL...WITH ENSEMBLE MEMBERS VERY CLOSE WITH DEPTH AND POSITION OF
MEAN TROF AXIS OVER THE EASTERN GREAT LAKES. SO WILL CONTINUE WITH
IDEA OF LOW PASSING WELL SOUTH OF THE GREAT LAKES ON SUNDAY AS
OPPOSED TO THE MORE NORTHERLY AND STRONGER SOLUTION OF THE EUROPEAN
MODELS.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
.MI...NONE.
.LAKE HURON...SMALL CRAFT ADVISORY...THIS EVENING...FOR SAGINAW BAY
AND THE NEARSHORE WATERS FROM PORT AUSTIN TO PORT HURON.
.LAKE ST CLAIR...SMALL CRAFT ADVISORY...THIS EVENING.
.MI WATERS OF LAKE ERIE...SMALL CRAFT ADVISORY...THIS EVENING.

&&

BGM/GSS
Hazardous weather outlook, Feb 14, 4:00 PM EST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
400 PM EST MON FEB 14 2005

MIZ047>049-053>055-060>063-068>070-075-076-082-083-151200-
BAY MI-GENESEE MI-HURON MI-LAPEER MI-LENAWEE MI-LIVINGSTON MI-
MACOMB MI-MIDLAND MI-MONROE MI-OAKLAND MI-SAGINAW MI-SANILAC MI-
SHIAWASSEE MI-ST. CLAIR MI-TUSCOLA MI-WASHTENAW MI-WAYNE MI-
INCLUDING THE CITIES OF...ADRIAN...ANN ARBOR...BAD AXE...BAY CITY...
CARO...DOWNTOWN DETROIT...FLINT...HOWELL...LAPEER...MIDLAND...
MONROE...MOUNT CLEMENS...OWOSSO...PONTIAC...PORT HURON...
SAGINAW AND SANDUSKY
400 PM EST MON FEB 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A LOW PRESSURE SYSTEM WILL DEVELOP OVER THE CENTRAL PLAINS OVERNIGHT
AND TRACK THROUGH THE OHIO VALLEY TUESDAY AND TUESDAY NIGHT.
PRECIPITATION IS EXPECTED TO BEGIN AS RAIN ON TUESDAY THEN GRADUALLY
CHANGE OVER TO ALL SNOW FROM NORTH TO SOUTH BY LATE TUESDAY NIGHT.
BASED ON THE CURRENT TRACK OF THE LOW PRESSURE SYSTEM 2 TO 4 INCHES
OF SNOW IS POSSIBLE FROM DETROIT SOUTHWARD...TAPERING OFF TO LESS
THAN AN INCH OVER THE SAGINAW VALLEY AND THUMB REGION. SNOWFALL
ACCUMULATIONS WILL VARY BASED ON THE EXACT TRACK AND STRENGTH OF
THIS LOW PRESSURE SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LCZ423-460-LEZ444-LHZ421-422-441>443-462>464-151200-
LAKE HURON-SAGINAW BAY-LAKE HURON NEARSHORE FROM PORT AUSTIN TO PORT
HURON-ST CLAIR RIVER-LAKE ST CLAIR-DETROIT RIVER-MICHIGAN WATERS OF
LAKE ERIE-
400 PM EST MON FEB 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAGINAW BAY...SOUTHERN LAKE
HURON...THE ST CLAIR RIVER...LAKE ST CLAIR...THE DETROIT RIVER...AND
THE MICHIGAN WATERS OF LAKE ERIE.

.DAY ONE...TONIGHT

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR ALL NEARSHORE
AREAS...INCLUDING LAKE ST CLAIR. PLEASE SEE THE LATEST MARINE
FORECASTS FOR DETAILS.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SMALL CRAFT ADVISORIES MAY BE REQUIRED FOR ALL NEARSHORE AREAS FOR
WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 ice storm. Local standard time, as filed.

Ice Storm, Sanilac

When
February 14, 6:00 PM EST to February 15, 12:00 AM EST
Where
Sanilac forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.443, -82.646 (the zone’s center; the record gives no point)

Ice Storm, Bay

When
February 14, 6:00 PM EST to February 15, 12:00 AM EST
Where
Bay forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.721, -83.942 (the zone’s center; the record gives no point)

Ice Storm, Midland

When
February 14, 6:00 PM EST to February 15, 12:00 AM EST
Where
Midland forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.647, -84.388 (the zone’s center; the record gives no point)

Ice Storm, Huron

When
February 14, 6:00 PM EST to February 15, 12:00 AM EST
Where
Huron forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

Ice Storm, Saginaw

When
February 14, 6:00 PM EST to February 15, 12:00 AM EST
Where
Saginaw forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

Ice Storm, Tuscola

When
February 14, 6:00 PM EST to February 15, 12:00 AM EST
Where
Tuscola forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.491, -83.440 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437653, 5437654, 5437655, 5437656, 5437657, 5437658.